aequationes mathematicae

, Volume 20, Issue 1, pp 278–285

Theq-gamma function forq>1

Authors

  • Daniel S. Moak
    • Mathematics DepartmentUniversity of Wisconsin
Research Papers

DOI: 10.1007/BF02190519

Cite this article as:
Moak, D.S. Aeq. Math. (1980) 20: 278. doi:10.1007/BF02190519
  • 94 Views

Abstract

F. H. Jackson defined a generalization of the factorial function by
$$1(1 + q)(1 + q + q^2 ) \cdot \cdot \cdot (1 + q + q^2 + \cdot \cdot \cdot + q^{n - 1} ) = (n!)_q $$
forq>0. He also generalized the gamma function, both for 0<q<1, and forq>1. Askey then obtained analogues of many of the classical facts about theq-gamma function for 0<q<1. He proved an analogue of the Bohr-Mollerup theorem, which states that a logarithmically convex function satisfyingf(1)=1 andf(x+1)=[(qx−1)/(q−1)]f(x) is theq-gamma function. He also considered the behavior of theq-gamma function asq changes, and showed that asq→1, theq-gamma function becomes the ordinary gamma function.

In this paper we will state two analogues of the Bohr-Mollerup theorem forq>1. It turns out that the log convexity off together with the initial condition and the functional equation no longer forcesf to be theq-gamma function. A stronger condition is needed than the log convexity, and two sufficient conditions are given in this paper. Also we will consider the behavior of theq-gamma function asq-changes forq>1.

AMS (1970) subject classification

Primary 33A15

Copyright information

© Birkhäuser Verlag 1980